Ranger Programs

ranger with visitor

Carey Woods

 

Ranger-led activities provide an opportunity to learn more about the natural world around us and the people who shaped our past. Discover the diversity of nature in the gorge, learn about the rich cultural history of coal mining, railroading, logging, and subsistence farming, learn how to be safe on the river, or join a ranger for a guided hike. Programs are offered throughout the year, but primarily during the spring, summer, and fall months. All programs are free of charge and everyone is welcome.


Throughout the year groups may arrange programs as staffing permits. Please call or email the park if you would like a park ranger to present a program for your group.

 
artwork

Plein Air (Outside Painting) Workshops with Cecil Glenn Runions
every Friday, Saturday, and Sunday

Join park volunteer "Resident Artist" Cecil Glenn Runions, offering Plein Air (outside painting) experiences in watercolor and acrylic painting in the park.Bring your equipment, come and enjoy a day listening, learning and experience the park in a new way.Cecil has studied art at Concord University and teaches art classes for the Beckley Art Group. Workshops will be offered on Fridays, Saturdays, and Sundays from 10:00am to 4:00 pm. Participants will meet at Sandstone Visitor Center at 10:00 and then carpool to locations in the park to paint. These programs will be limited to 10 participants age 12 and up. Please call Sandstone Visitor Center at 304-466-0417 to register and for more information.



 
children on RR handcart

Thurmond Train Day
July 18, 201510:00 am to 2:00 pm

Come to Thurmond to celebrate the rich stories of this historic town and the railroad that built it. Come and go as you please in this day full of history. This event will include Operation Lifesaver railroad safety, historic Thurmond tours, live music, and photography workshops. more...

 
young biker on a trail

2015 Outdoor Adventure Fest
July 25 and 26, 2015

Join us at Grandview and Canyon Rim Visitor Center for two days of adventure! Learn how to play, stay safe, and leave no trace. Saturday’s activities at Grandview (10:00 to 3:00) includes digital photography, guided walks, birding, Junior Ranger programs, mountain bike maintenance, rafting display, YMCA healthy lifestyles, Leave No Trace outdoor ethics, and more. On Sunday, meet the national trainer team at Canyon Rim Visitor Center (11:00 to 1:00) to learn hot outdoor ethics tips.

 
Leave No Trace logo

Leave No Trace Trainer Course
July 23-24, 2015

The National Park Service hosts this class that emphasizes skills and techniques essential to Leave No Trace minimum impact outdoor ethics and education. This course will be conducted by the Subaru/Leave No Trace Traveling Trainers in Fayette County, West Virginia.

Course description: This two-day course is designed for individuals who will teach Leave No Trace Awareness Workshops. Through classroom discussions, lectures, and a two-day campout, this course will cover the seven Leave No Trace (LNT) principles of outdoor ethics, as well as give participants tools and techniques for disseminating low-impact skills to recreationalists. This class does not teach basic travel, camping, or other outdoor skills.

Course cost: $85 per person, includes three meals and educational materials.

Course information and signup deadline: Tuesday, July 10, 2015. Class size is limited to 12 adults. For more information or to sign up contact Jodi at 304-465-2632 or email e-mail us.

For more information, download the course summary.

 

July 2015 Activity Schedule

 
July 2015 Activity calendar
 

Art in the Park Workshops
6 hours
Every Friday, Saturday, and Sunday, 10:00 am to 4:00 pm
LOCATION: meet at Sandstone Visitor Center in Sandstone, then carpool to locations in the park to paint. RESERVATIONS REQUIRED: call Sandstone Visitor Center 304-466-0417 for more information or to make a reservation (limited to 10 participants per workshop). These workshops are for people age 12 and up.
Join park volunteer “Resident Artist” Cecil Glenn Runions for plein air (paintings created outside using natural light) experiences in the park, using watercolor and acrylic paints. Bring your own equipment. Come and enjoy a day listening, learning, and experiencing the park in a new way. Cecil has studied art at Concord University and teaches art classes for the Beckley Art Group and Morgantown Art Association.

Be a Junior Ranger!
1.5 hours
July 26, 5:30 pm to 7:00 pm
LOCATION: Theatre West Virginia amphitheater (picnic tables near the snack bar) at Grandview Children of all ages have the opportunity to become a Junior Ranger and earn the official Junior Ranger badge. Spend the early evening with a ranger to learn what it takes to be a ranger at New River Gorge.

Bluestone Stream Stomp
1 hour
July 8, 2:00 pm to 3:00 pm
LOCATION: base of Pipestem Resort State Park tram. Explore the river ecosystem as you help a ranger to determine the water quality of the Bluestone River. Be prepared to get your hands and feet wet as you look at the aquatic insects and creatures that live in the river. Bring $2.25 for the return tram ride.

Ranger on the Rock

15 minutes to 1 hour
July 1, 2, and 3 - 6:00 pm to 7:30 pm.
All other scheduled dates this month -5:30 pm to 7:00 pm

LOCATION: Grandview’s Main Overlook
Come and go as you please for this informal program with a ranger at one of the best views of the New River
Gorge. Enjoy the scenery and discuss area natural and cultural history.

Ranger’s Choice
1.5 to 2 hours
LOCATIONS:
July 12 and 19 at Canyon Rim Visitor Center (2:00 pm - 3:30 pm)
July 12 at Sandstone Falls (2:00 pm - 3:30 pm) - topic: Water Safety
Come and go as you please for this informal talk with a ranger. Topics and hands-on exhibits vary with every program, each focuses on a different aspect of recreation, natural history, or cultural heritage of the New River Gorge.

Make a Birdhouse

1.5 hours
July 19, 2:00 pm to 3:30 pm
LOCATIONS: Grandview Visitor Center
Kids! Join a ranger to learn about birds and the importance of recycling while you make your own birdhouse from recycled materials.

Bluestone Walk
1.5 hours, 2 miles
Every Saturday, 10:00 am to 11:30 am
LOCATION: base of Pipestem Resort State Park tramway
Meet a ranger at the bottom of Pipestem’s tramway to walk within Bluestone National Scenic River for a mile and return. Along the way, enjoy the flora and fauna of the area and discover regional history. Bring $2.25 for the return tram ride.

Bluestone Turnpike Hike
6 hours, 10 miles
July 11, 10:00 am to 4:00 pm
LOCATION: base of Pipestem Resort State Park tram
Take a walk on the wild side through Bluestone National Scenic River and explore the diversity of this remote area. Meet a ranger at the bottom of Pipestem Resort’s tramway to hike the Bluestone Turnpike Trail, which runs along the Bluestone River to Bluestone State Park. A FREE shuttle is provided for the return trip to Pipestem. Wear sturdy hiking shoes, bring lunch, and water.

Historic Thurmond Walking Tour

30 minutes to 1 hour, 0.5 miles
Every Saturday and Sunday, 11:00 am to 12:00 pm (Additional tours during July 18 Thurmond Train Day event - 10:00 am, 11:00 am, 12:00 pm, and 1:00 pm.)
LOCATION: Thurmond Depot Visitor Center
What was life like in one of the New River Gorge’s most renowned towns? Meet a ranger in Thurmond’s

Rend & the Railroad Hike
July 18, 2:00 pm to 4:30 pm, 3.0 miles
LOCATION: Rend Trailhead on Rt. 25 near Thurmond
Take a look back in time at the railroad and the area’s industrial boom in the New River Gorge. Hike along the historic Rend line and see where history happened.

Grand Birding
2 hours, 1 mile
June 13 and 27, 9:00 am to 11:00 am
LOCATION: Grandview Visitor Center
Stroll the park looking and listening for birds of the New River Gorge. Bring binoculars and a favorite field guide or some will be provided.

Brookside Island Birding
2 hours, 0.5 mile
July 18, 9:00 am to 11:00 am
LOCATION: Camp Brookside site in Brooks Explore this special riverside habitat to look and listen for birds loving long the New River. Bring binoculars and a favorite field guide or some will be provided.

Outdoor Adventure Fest
30 minutes to 5 hour, up to 1 mile
LOCATION:
July 25 at Grandview, 10:00 am to 3:00 pm
July 26 at Canyon Rim Visitor Center in Lansing, 11:00 am to 1:00 pm
Let’s adventure! Learn how to play, stay safe, and leave no trace on any outdoor adventure. Come and go as you please for this informal, yet active program. Saturday, July 25: Adventure Street Fair topics include: Active WV, digital photography, early bird watching (9:00 am), Enviroscape, GPS wayfinding, guided walks (10:30 am, 12:30 pm, and 2:30 pm), Jr. Ranger, Leave No Trace Outdoor Ethics, mountain bike maintenance, rafting display, and YMCA healthy lifestyles. Sunday, July 26: Subaru/Leave No Trace Traveling Trainers. Meet this national trainer team and learn hot outdoor ethics tips.

Thurmond Train Day
July 18, 10:00 am to 2:00 pm plus
LOCATION: Thurmond Historic District
Celebrate the rich stories of this historic town and the railroad that built it. Come and go as you please in this day full of history. Event features include: Operation Lifesaver will share tips on railroad safety.; Photography workshops for adults and youth; Handcart closeup: kids can try their hand at using a RR handcart, plus get their picture taken in historic Thurmond; Historic Thurmond Tours: 10:00 am, 11:00 am, 12:00 pm, and 1:00 pm; Live music performed by local musicians: 10:00 am to 12:00 pm - John Lilly; 12:00 pm to 2:00 pm - Lost Cannon Blue Grass Band


 

Did You Know?